Pennsylvania, 2006

Damaging Wind in Pennsylvania, August 3, 2006

August 3, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Duke Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees in Duke Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 11:14 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 3, 11:14 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT THU AUG 3 2006

.SHORT TERM /REST OF TODAY/...
HEAT RELATED PRODUCTS LOOKING GOOD WITH DEWPOINTS IN THE MID 70S
IN THE LOWER SUSQ...SO NPW FOR HEAT WARNING CONTINUES THROUGH 6
PM. OTHER CONCERN TODAY IS POTENTIAL FOR SEVERE WEATHER AHEAD OF
APPROACHING COLD FRONT. TSTORM ACTIVITY BEGINNING TO INCREASE IN
NW PA WITH A FEW STRONG STORMS ALREADY PRESENT. SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR NORTHERN AND CENTRAL PA WITH
GUSTY WINDS/HAIL THE MAIN THREATS. WILL UPDATE ZFP WORDING
ACCORDINGLY.

RXR

&&

.PREV DISCUSSION...
 /ISSUED 331 AM EDT THU AUG 3 2006/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...

END TO THE CURRENT HEAT WAVE IS IN SIGHT...AND LIGHTED UP THE SKY
ACROSS THE LOWER GREAT LAKES WEDNESDAY EVENING. THE COLD FRONT
RESPONSIBLE FOR A TREMENDOUSLY LONG...AND SOLID LINE OF STRONG TO
SVR TSRA WEDNESDAY AFTERNOON/EVENING WAS LOCATED FROM
MONTREAL...SOUTHWEST TO NEAR TORONTO...AND FLINT MICHIGAN AT 06Z.

FCST SOUNDINGS FOR THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND
SOUTHERN PORTIONS OF PENN ARE SLIGHTLY MORE FAVORABLE FOR STRONG TO
SVR THAN NOTED WITH THIS AFOREMENTIONED SYNOPTIC SCALE
CONVECTION...WITH LITTLE IN THE WAY OF A MID LEVEL CAP FROM EARLY
AFTERNOON ON. MREF MEAN CAPE IS ABOUT 1000 J/KG ACROSS THE NW...AND
PEAKING ABOUT 15Z. THE MEAN...PEAK CAPE VALUES ARE NEAR 2000 J/KG
ACROSS THE REGION FROM KIPT...TO KUNV AND KJST...WITH THE HIGHEST
SFC BASED INSTABILITY ACROSS THE LOWER SUSQ VALLEY WHERE CAPES CLIMB
TO NEAR 2300 JOULES AROUND 17-18Z AND PLATEAU THERE INTO THE EARLY
EVENING HOURS.

THE ONE ELEMENT THAT COULD BE LACKING WOULD BE THE SLIGHTLY HIGHER
LOW/MID LEVEL SHEAR THAT WAS FOUND WITH THE EARLIER STORMS ACROSS
THE UPPER GREAT LAKES AND SOUTHERN CANADA AT THE SOUTHERN EDGE OF A
90 KT 300 HPA JET. GFS AND NAM BOTH SHOW A SECONDARY JETLET MOVING
ENE FROM THE OHIO RIVER VALLEY TODAY AND CROSSING CENTRAL OR SE PENN
LATE TODAY. THIS FEATURE...COMBINED WITH EXPECTED ENHANCED LLVL
THETA-E CONVERGENCE ALONG THE LEE TROUGH ACROSS THE SUSQ VALLEY WILL
PROVIDE ENHANCED LARGE SCALE LIFT NECESSARY FOR STORM GENERATION AND
BETTER DEEP LAYER SHEAR...LEADING TO THE BEST SVR THREAT ACROSS THAT
REGION. HOWEVER...SHOULD THIS SOUTHERN JETLET CROSS NRN MARYLAND PER
THE GFS...THE LWR SUSQ MAY SEE MORE ISOLATED TSRA UNTIL THE FRONT
NEARS THIS EVENING...RELATED TO LARGER SCALE SUBSIDENCE BENEATH THE
LEFT EXIT REGION.

IN ANY CASE...WE SHOULD SEE SOME UNUSUALLY HIGH REFLECTIVITY CORES
TO THE PULSE/MULTICELL STORMS THAT DO FORM THIS AFTERNOON SIMILAR TO
THE JULY 18 SEVERE EVENT ACROSS THE SOUTHERN HALF OF THE CWA. NAM
SFC BASED CAPES ARE FCST TO BE AOA 3000 J/KG SE OF A KUNV-KIPT
LINE.

SCATTERED STORMS WILL SLOWLY DECREASE IN INTENSITY AND DRIFT TO THE
SE HALF OF THE CWA LATE TONIGHT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

COLD FRONT WILL PUSH SOUTH OF THE REGION FRIDAY BUT THE COLD AIR
WILL INITIALLY BE QUITE SHALLOW IMMEDIATELY IN ITS WAKE...SO A
DRASTIC TEMP CHANGE OF 20F OR MORE WONT OCCUR ACROSS THE SE
ZONES...WHERE HIGHS WILL STILL REACH THE UPPER 80S WITH SFC
DEWPOINTS IN THE U60S TO NEAR 70.

FOR LATER FRIDAY THROUGH THE WEEKEND...THE UPPER FLOW SLOWLY VEERS
TO THE WNW ABOVE SFC HIGH PRESSURE BUILDING EAST ACROSS THE GREAT
LAKES. THIS WILL USHER IN A REFRESHINGLY DRIER AIRMASS...BUT DAYTIME
TEMPS WILL STRUGGLE TO DIP BELOW NORMAL HIGHS...ESP ACROSS THE
SOUTHERN HALF OF THE STATE.

UPPER FLOW BECOMES WESTERLY EARLY NEXT WEEK...AND SOUTH/SW AT LLVLS
WHICH WILL RETURN SLIGHTLY WARMER AND MORE HUMID AIR...ALONG WITH
SCATTERED AFTERNOON TSRA AS WEAK UPPER DISTURBANCES RIPPLE EAST
ACROSS THE STATE.

AVIATION...

MVFR CONDITIONS PREVAIL TONIGHT WITH VSBYS AT MOST TAF LOCATIONS IN
THE 4 TO 5 MILE RANGE. SCATTERED SHOWERS MOVING ALONG THE PA/NY
BORDER MAY SNEAK INTO PA EARLY THIS MORNING...BUT SHOULD AVOID ALL
TAF SITES EXCEPT BFD...BUT THIS SITE IS ROUTINELY NIL UNTIL 12Z...AT
WHICH POINT SHOWERS SHOULD BE EAST OF THE AIRPORT.

EXPECT MVFR TO VFR CONDITIONS TO PREVAIL MOST OF THE DAY...BEFORE
SCATTERED CONVECTION DEVELOPS LATER IN THE DAY.

WINDS WILL BE WESTERLY TODAY AOB 10...AND SHIFT TO THE NW LATER
TODAY AND TONIGHT WITH THE FRONTAL PASSAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR PAZ036-056>059-063>066 UNTIL 6 PM
THURSDAY.
&&

SHORT TERM...RXR
Hazardous weather outlook, Aug 3, 4:47 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 3 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-041000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
547 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES WILL OCCUR ONCE
AGAIN THIS AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY AND
ADJACENT COUNTIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EVENING.

A COLD FRONT WILL PUSH SOUTH FROM NEW YORK LATER TODAY. THE HOT
AND HUMID AIR ACROSS THE COMMONWEALTH WILL BE LIFTED BY THIS FRONT
CREATING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 3, 10:28 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT THU AUG 3 2006

PAZ004-031615-
WARREN-
1128 AM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTH OF OIL CITY...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY...SPRING CREEK...BEAR
LAKE AROUND 1135 AM...GARLAND...LOTTSVILLE AROUND 1140 AM...
YOUNGSVILLE...SUGAR GROVE AROUND 1150 AM...WARREN...CHAPMAN STATE
PARK AND RUSSELL AROUND NOON.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

FORECASTER: TYBURSKI
Special weather statement, Aug 3, 11:08 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU AUG 3 2006

PAZ004-005-031715-
MCKEAN-WARREN-
1208 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
JAMESTOWN TO 4 MILES WEST OF WARREN TO 18 MILES SOUTHWEST OF
WARREN...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
KINZUA DAM...GERMANY AROUND 1220 PM...SHEFFIELD AROUND 1225
PM...LUDLOW AROUND 1230 PM...WESTLINE AND KANE AROUND 1240 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 66.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: TYBURSKI
Special weather statement, Aug 3, 11:49 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT THU AUG 3 2006

PAZ005-006-010-011-031745-
CAMERON-ELK-MCKEAN-POTTER-
1249 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN AND POTTER
COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF SALAMANCA TO 5 MILES NORTHWEST OF KANE TO 18 MILES SOUTHWEST OF
KANE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
WESTLINE...KANE...JAMES CITY AROUND 1255 PM...LEWIS RUN...BRADFORD
AROUND 100 PM...MOUNT JEWETT...CYCLONE AROUND 105 PM...KINZUA BRIDGE
STATE PARK AROUND 110 PM...WILCOX AND REW AROUND 115 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD
120...STATE ROAD 446.

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE

The radar

The Buffalo radar (KBUF), 111 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
August 3, 12:22 PM EST
Where
McKean County, 8 mi E of Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -78.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528828.